Alert archive / Texas / High Wind Watches in 2024

High Wind Watch 13, NWS Midland/Odessa, TX

March 22, 2024Eddy County, Lea County, New Mexico; 10 counties in Texas

NWS Midland/Odessa, TX issued this high wind watch at Mar 22, 2024, 1:24 AM MDT for Eddy County, Lea County, New Mexico; 10 counties in Texas. It took effect at Mar 24, 2024, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2024, 1:24 AM MDT (07:24 UTC)
In effect from
Mar 24, 2024, 6:00 AM MDT
Expired
Mar 23, 2024, 1:30 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS74 KMAF 220724
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
124 AM MDT Fri Mar 22 2024

NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-221530-
/O.NEW.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Northern
Lea County-Central Lea County-Southern Lea County-Gaines-Andrews-
Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-
Including the cities of Kermit, Jal, Artesia, Lovington, Eunice,
Monahans, Queen, Mentone, Guadalupe Mountains National Park, Fort
Davis, Pecos, Hobbs, Marfa, Pine Springs, Carlsbad Caverns NP,
Andrews, Van Horn, Carlsbad, Seminole, Alpine, and Tatum
124 AM MDT Fri Mar 22 2024 /224 AM CDT Fri Mar 22 2024/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY 
EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph possible. 
  Stronger gusts expected in the mountains.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Gusty winds may blow around 
  unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

David Munyan
2 follow-up statements
932 
WWUS74 KMAF 221751
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1151 AM MDT Fri Mar 22 2024

NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-230700-
/O.CON.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Northern
Lea County-Central Lea County-Southern Lea County-Gaines-Andrews-
Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-
Including the cities of Marfa, Hobbs, Queen, Alpine, Van Horn,
Artesia, Pecos, Tatum, Eunice, Guadalupe Mountains National Park,
Monahans, Seminole, Fort Davis, Carlsbad Caverns NP, Lovington,
Kermit, Jal, Carlsbad, Pine Springs, Mentone, and Andrews
1151 AM MDT Fri Mar 22 2024 /1251 PM CDT Fri Mar 22 2024/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph possible. 
  Stronger gusts expected in the mountains.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles. Gusty winds may blow around 
  unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

93
546 
WWUS74 KMAF 230730
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
130 AM MDT Sat Mar 23 2024

NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-232030-
/O.UPG.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/
/O.NEW.KMAF.HW.W.0014.240324T1200Z-240325T0300Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-Northern
Lea County-Central Lea County-Southern Lea County-Gaines-Andrews-
Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-Reeves County Plains-Chinati Mountains-Marfa
Plateau-Davis Mountains-Davis Mountains Foothills-
Including the cities of Hobbs, Pine Springs, Kermit, Monahans,
Pecos, Marfa, Mentone, Van Horn, Andrews, Tatum, Lovington,
Queen, Guadalupe Mountains National Park, Carlsbad, Fort Davis,
Seminole, Artesia, Eunice, Carlsbad Caverns NP, Jal, and Alpine
130 AM MDT Sat Mar 23 2024 /230 AM CDT Sat Mar 23 2024/

...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT 
/10 PM CDT/ SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph possible. 
  Winds could gust up to 80 mph in the Guadalupe mountains.

* WHERE...Portions of southeast New Mexico and southwest and western 
  Texas.

* WHEN...From 6 AM MDT /7 AM CDT/ to 9 PM MDT /10 PM CDT/ Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles like campers, vans, and 
  tractor trailers. Gusty winds may blow around unsecured objects. 
  Severe turbulence near the mountains will be hazardous for low 
  flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

TXZ046-047-051-061-062-281-232030-
/O.NEW.KMAF.HW.W.0014.240324T1200Z-240325T0300Z/
Dawson-Borden-Martin-Ector-Midland-Presidio Valley-
Including the cities of Odessa, Midland, Presidio, Stanton, Gail,
and Lamesa
230 AM CDT Sat Mar 23 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM CDT SUNDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Presidio Valley, and Borden, Dawson, Ector, Martin, and 
  Midland Counties.

* WHEN...From 7 AM to 10 PM CDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles like campers, vans, and 
  tractor trailers. Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

TXZ048-052-053-063-068>070-075-082-279-280-282-232030-
/O.NEW.KMAF.WI.Y.0010.240324T0200Z-240325T0300Z/
Scurry-Howard-Mitchell-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Central Brewster County-Chisos Basin-Lower Brewster County-
Including the cities of Big Spring, Colorado City, Fort Stockton,
Sanderson, Marathon, Chisos Basin, Garden City, Panther Junction,
Rankin, Crane, Dryden, Castolon, Big Lake, Lajitas, McCamey,
Snyder, and Big Bend National Park
230 AM CDT Sat Mar 23 2024

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 PM CDT 
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected 
  overnight. West winds 25 to 35 mph with gusts up to 55 mph 
  expected Sunday afternoon and evening.

* WHERE...Portions of southwest and western Texas.

* WHEN...From 9 PM this evening to 10 PM CDT Sunday.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 21, 11:40 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 21, 11:40 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1240 AM CDT Fri Mar 22 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 207 PM CDT Thu Mar 21 2024

As this morning's round of showers across the Permian Basin moved to
the east of the area, the next round has gotten underway, with most
activity focused across the far northern Permian Basin, Southeast
New Mexico Plains, and Stockton Plateau. Cumulus has deepened and
become somewhat more congested across the northeastern Permian Basin
early this afternoon, owing to better moisture with surface
dewpoints approaching 50F as well as diurnal destabilization. While
the core of the low remains over eastern New Mexico per latest water
vapor imagery, its axis extending southward near the Texas/New
Mexico state line, ascent along and ahead of this feature will be
the focus for additional storm development this afternoon into early
this evening. To the west of this feature, a few showers have
developed across the Eddy County Plains due to ascent associated
with the low, despite being to the west of the dryline. CAMs remain
in good agreement regarding the evolution of convective trends this
afternoon, with the greatest potential for thunderstorm development
across the northern and northeastern Permian Basin in closer
proximity to the short wave as it passes to the north, with showers
possible further south. Instability and shear are progged to remain
fairly modest (<1000 J/kg and ~35kt, respectively), though steep
lapse rates will lend to a hail threat with storms that develop.
That said, severe weather is not anticipated, though the stronger
storms will be capable of producing small hail, gusty winds, and
brief heavy rainfall. Convection gradually moves to the east this
evening with the passing of the short wave, with most activity
moving out of the area by early to mid evening.

As convection winds down this evening, a quiet night will be ahead
as winds decrease and shift to the northwest. Low temperatures
ranging from the lower 40s to lower 50s will be pretty close to
normal for mid-March. Heading into Friday, dry northwesterly flow
aloft and subsidence in the wake of the departing short wave will
allow for plenty of sunshine, and despite the post-frontal air mass,
downsloping west-northwesterly winds will allow temperatures to bump
above normal, topping out in the middle 70s and lower 80s for most.
Another quiescent night then follows, with lows again in the 40s and
50s, making for a good start to the weekend.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 207 PM CDT Thu Mar 21 2024

Sunday will be the main focus in this forecast discussion as a
positively-tilted short wave trough translates across the southern
High Plains. A dryline will sharpen up somewhere east of a Lamesa
to Midland to Fort Stockton to Boquillas line; however, return
moisture from the Gulf is somewhat lacking. There will be plenty
of shear and upper dynamical forcing present; so, too, will be an
EML. The NBM has backed off a bit on convective chances across the
far eastern CWA, and this seems reasonable given probabilities of
dewpoints greater than 55 degrees F less than 30 percent east of
the aforementioned line. Still, there should be enough to gin up
isolated (~ 15 percent) convection east of a Gail to Big Spring to
Big Lake line late Sunday afternoon through Sunday evening.

West of the dryline, we must again contend with fire weather
concerns. Fine fuels are generally absent and ERCs are trending up
but are not exceptional. However, as we've seen with previous
events, with a low level thermal ridge in place roughly along the
Texas/New Mexico border and 20 foot winds in the 25-30 mph range,
it would not take much for IA potential to escalate quickly, with
the primary area west of a Lamesa to Kermit to Big Bend National
Park line Sunday afternoon being of utmost concern. Outdoor
burning or any activities that may ignite fine fuels is strongly
discouraged Sunday afternoon.

Not to add insult to injury, but the winds will be quite elevated
west of the dryline Sunday and again on Monday areawide, with
warning criteria likely (greater than 70 percent chance) being
met across the Guadalupe and Delaware Mountains and a good
(greater than 60 percent) chance of advisory criteria being hit
across the adjacent plains. A High Wind Watch may be issued as
early as tomorrow for the Guadalupe and Delaware Mountains and a
Wind Advisory as early as Saturday for the upper Trans Pecos north
across southeastern New Mexico for Sunday afternoon and possibly
extending into Monday afternoon.

Sunday night, a Pacific front will sweep across southeastern New
Mexico and west Texas, bringing with it slightly cooler
temperatures and a wind shift to the northwest. However, with
little in the way of real cold air behind this front, temperatures
will fall to only a little below normal for late March.
Temperatures will moderate some as we get into the middle of the
next work week with windy conditions possible again Wednesday.
'tis the season. -bc

&&

.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Fri Mar 22 2024

SHRA have dissipated with VFR prevailing at all terminals.
Light west winds will become northerly this afternoon behind a
weak cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               47  75  55  79 /   0   0   0   0
Carlsbad                 48  80  55  72 /   0   0   0   0
Dryden                   53  79  52  84 /   0   0   0   0
Fort Stockton            54  80  56  81 /   0   0   0   0
Guadalupe Pass           49  73  52  62 /   0   0   0   0
Hobbs                    45  75  52  71 /   0   0   0   0
Marfa                    41  76  46  72 /   0   0   0   0
Midland Intl Airport     48  75  55  77 /   0   0   0   0
Odessa                   49  75  55  76 /   0   0   0   0
Wink                     51  80  54  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....70
AVIATION...29
Hazardous weather outlook, Mar 21, 2:31 PM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
331 PM CDT Thu Mar 21 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-222045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
331 PM CDT Thu Mar 21 2024 /231 PM MDT Thu Mar 21 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High winds are possible late Saturday evening through Monday
afternoon in the Guadalupe and Delaware Mountains.

Critical fire weather conditions are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Watches in Texas, 2024High Wind Watches in New Mexico, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.